Sign in to follow this  
Followers 0
tlehmbecker

Acetycholine and HPPD

2 posts in this topic

So, awhile ago I began investigating the role acetylcholine might play in HPPD. This was mainly driven by the fact that my case of HPPD was likely caused by diphenhydramine, an antihistamine with potent anticholinergic properties (i.e. it "blocks" the action of acetylcholine). Other driving factors were the fact that many people seem to at least have a temporary worsening of HPPD symptoms when using anticholinergic/antihistamine/antimuscarinic medicines and also to the eerie similarities between central anticholinergic syndrome/anticholinergic toxicity symptoms and HPPD symptoms.

 

I decided to run a little experiment. I went back to my roots of taking diphenhydramine in a somewhat recreational manner. I was having issues with some nausea of unknown origin (though I likely suspect it has to do with caffeine because at the time I was pounding 2-3 energy drinks back-to-back in the morning, diphenhydramine has antiemetic effects) and insomnia (also probably due to caffeine and also potentially due to my tapering off of clonazepam). I decided to keep the doses relatively small, no more than 50mg at a time and no more than 100mg per day. My condition at the time and also as of present left me quite sensitive to the "recreational" effects of diphenhydramine so a 50mg dose was pretty much enough for me to feel the full effects I used to crave.

 

I kept my dosing to only when I more or less needed it, when I felt nauseous and at night approximately 1 hour before bedtime. I did not notice an immediate worsening. However, as the "experiment" progressed over these past few weeks, I noticed my symptoms started to get worse. In particular my double-vision/ghosting and trailing, my two major symptoms. These symptoms have remained at this worsened level since the end of the experiment (last week). 

 

Of course, some might attribute this to the caffeine since so many people have trouble with it. Caffeine for me is not an issue except for mild, temporary worsening of symptoms at high doses and the worsening fades when the caffeine more or less leaves my system.

 

Getting back to acetylcholine. Acetylcholine acts as a neuromodulator and messing with its function is known to cause neurological/psychological problems. It would make sense that HPPD could be caused by messing with acetylcholine. I mean we think HPPD is a sort of sensory disinhibition and acetycholine is a neuromodulator thus if acetycholine levels are decreased significantly it would make sense for sensory disinhibition to occur.

0

Share this post


Link to post
Share on other sites

When I look back at what happened to me in late 2015 I was prescribed hydroxyzine which has anticholinergic properties. Then I was prescribed Paxil 2 months later which out of all the SSRIs has the biggest affinity for anticholine.

The biggest key was that when I took benadryl the CEVs were like I was in another world and I thought I was having a psychotic episode. 

0

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0